Texas, 2015

Damaging Wind and Heavy Rain in Texas, September 10, 2015

September 10, 2015 · NWS EWX · 3 events in 1 county or zone

Thunderstorms which formed in the afternoon over portions of San Antonio produced locally heavy rainfall and urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms which formed in the afternoon over portions of San Antonio produced locally heavy rainfall and urban flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 10, 1:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 10, 1:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CDT THU SEP 10 2015

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
OUTFLOWS FROM PREVIOUS CONVECTION WEDNESDAY INTO WEDNESDAY NIGHT
LEFT TWO MOISTURE CONVERGENCE AREAS FOR CONVECTIVE FOCUS
TODAY...ONE OVER THE COASTAL PRAIRIES AND THE OTHER EXTENDING FROM
THE EAGLE PASS AREA TO THE NORTHERN HILL COUNTRY. A RELATIVE VOID
BETWEEN THESE TWO AREAS IS SLIGHTLY LESS MOISTURE AND WIND
CONVERGENCE GENERALLY FROM SAN ANTONIO...SWWD TO NEAR LRD. MODEL
RUN-TO-RUN TRENDS CONTINUE TO SHIFT HIGHER POP EMPHASIS SWD WITH
TIME...KEEPING THE BEST CHANCE OF RAIN OVER THE NEXT 36 HOURS OVER
OUR FAR SERN COUNTIES. SPOTTY 1-2 INCHES OF RAIN COULD FALL BY
FRIDAY NIGHT MAINLY SOUTHEAST OF A LINE FROM CAMPBELLTON TO
GIDDINGS. HEAVY DOWNPOURS SHOULD BE MUCH MORE ISOLATED NW OF THIS
LINE...AND THE SLOW STORM MOTION AND SHORT-LIVED TRENDS WOULD
SUGGEST THAT A FEW AREAS WILL FAIL TO SEE ANY RAIN AT ALL. THE
RAPID REFRESH MODEL RUNS CONTINUE TO SIGNAL HIGHER POPULATION
REGIONS OF AUSTIN AND SAN ANTONIO RECEIVING THE HIGHEST COVERAGE
OF RAIN IN THE LATE AFTERNOON HOURS...THEN DECREASING TO
ISOLATED COVERAGE AGAIN IN THE EARLY EVENING.

WHILE THE UPSTREAM MERIDIONAL FLOW ALOFT PROMOTES ADDITIONAL
INSTABILITY AND A FEW NOCTURNAL STORMS TONIGHT AND FRIDAY
NIGHT...MODEL DATA SUGGEST DRIER POCKETS OF MID-LEVEL AIR THAT
COULD LEAD TO SOME PARTIAL CLEARING AND A SLIGHT COOLING TREND ON
OVERNIGHT LOWS PRIOR TO THE ARRIVAL OF THE EARLY SATURDAY COLD
FRONT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
THE UPPER LEVEL TROUGHING PATTERN CONTINUES TO SHARPEN FOR THIS
WEEKEND. THE COLD FRONT IS SET TO ENTER INTO NORTHERN PARTS OF
THE FORECAST AREA EARLY SATURDAY MORNING...WITH ONE LAST ROUND OF
INSTABILITY POSSIBLY GENERATING CONVECTION NEAR AND JUST BEHIND
THE FRONT. THE MORE DAMPENED QPF NUMBERS OF THE ECM/GFS ARE
FAVORED WITH LIGHTER QPF AMOUNTS OVER THE SHARPER NAM QPF AS THE
NORTH WINDS SHOULD INCREASE THROUGH A DEEP LAYER AND MOVE THE LAST
ROUND OF CONVECTION THROUGH MORE QUICKLY.

WEEKEND TEMPERATURES CONTINUE TO HIGHLIGHT A NICE FALL WEEKEND AS
DEW POINTS PLUMMET THROUGH A DEEP LAYER. THE UPPER TROUGH IS
PROGRESSIVE BY SATURDAY NIGHT...SO LIGHT SOUTHERLY RETURN FLOW
IS EXPECTED TO BEGIN OVER WESTERN COUNTIES ALREADY BY SUNDAY
MORNING. MUCH OF THE HILL COUNTRY AND CENTRAL TX SHOULD SEE
DECOUPLED WINDS AND MIN TEMPERATURES AS LOW AS THE MID 50S. LOW
AMOUNTS OF ATMOSPHERIC MOISTURE SUNDAY INTO MONDAY SHOULD PROVIDE
HIGH DIURNAL RANGES THAT SOFTEN UP BY TUESDAY WITH THE GRADUAL
INCREASE IN SOUTHERLY FLOW. THE ECMWF CONTINUES TO DEVELOP
TROPICAL ACTIVITY OVER THE WESTERN GULF...BUT THIS FEATURE HAS
BECOME EVEN LESS LIKELY TO IMPACT TX OTHER THAT TO PROVIDE A GOOD
SOURCE REGION FOR HIGHER PWAT VALUES. THE RUN-TO-RUN TRENDS OF
BOTH THE GFS AND ECM FAVOR A FLAT E-W ORIENTED UPPER RIDGE OVER
SOUTH TX BY MID-WEEK. POPS THUS WERE KEPT ON THE LOW SIDE DESPITE
A GOOD AMOUNT OF MOISTURE EXPECTED TO SURGE INTO THE COASTAL
PRAIRIES WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  90  69  87  63 /  30  30  30  20  -
AUSTIN BERGSTROM INTL AIRPORT  72  89  70  86  58 /  30  30  30  20  -
NEW BRAUNFELS MUNI AIRPORT     73  90  70  88  61 /  30  40  30  20  -
BURNET MUNI AIRPORT            72  91  66  84  58 /  20  30  30  20  -
DEL RIO INTL AIRPORT           76  92  71  90  68 /  30  30  40  20  -
GEORGETOWN MUNI AIRPORT        73  90  67  85  58 /  20  30  30  20  -
HONDO MUNI AIRPORT             73  89  71  89  61 /  30  30  30  20  -
SAN MARCOS MUNI AIRPORT        73  89  70  86  60 /  30  40  30  20  -
LA GRANGE - FAYETTE REGIONAL   74  89  71  87  61 /  40  50  30  20  -
SAN ANTONIO INTL AIRPORT       74  90  71  88  63 /  30  40  30  20  -
STINSON MUNI AIRPORT           74  91  72  89  64 /  40  50  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...OAKS
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Sep 10, 4:16 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT THU SEP 10 2015

TXZ171>173-183>194-202>209-217>225-228-111030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITH TOTALS UP
TO THREE INCHES POSSIBLE. HEAVY RAIN COULD CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL FRIDAY.
RAINFALL TOTALS UP TO THREE INCHES ARE POSSIBLE. HEAVY RAIN COULD
CAUSE MINOR FLOODING. HEAVY RAIN IS MOST LIKELY ALONG AND SOUTH OF
HIGHWAY 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 10, 3:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT THU SEP 10 2015

TXZ205-102245-
BEXAR TX-
456 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR COUNTY UNTIL
545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
STRETCHING FROM NEAR HOLLYWOOD PARK TO NEAR LEON VALLEY...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SAN ANTONIO...LEON VALLEY...KIRBY...
HELOTES...ALAMO HEIGHTS...WINDCREST...TERRELL HILLS...HOLLYWOOD
PARK...SHAVANO PARK...OLMOS PARK...CHINA GROVE...SEA WORLD...
TIMBERWOOD PARK...THE DOMINION...CROSS MOUNTAIN...CONVERSE AND
CASTLE HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2946 9879 2974 9855 2970 9838 2967 9838
      2965 9834 2962 9834 2961 9832 2937 9831
TIME...MOT...LOC 2154Z 359DEG 14KT 2961 9844

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 54 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
September 10, 4:00 PM CST
Where
Bexar County, 0.66 mi NW of Robards
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.507, -98.537

San Antonio resident reported strong thunderstorm winds uprooted two trees and destroyed a small shed on Trudell Street.

Heavy Rain, Bexar

When
September 10, 4:20 PM CST
Where
Bexar County, 0.86 mi NNE of Woodlawn Lake
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.462, -98.515

Four homeless were swept downstream in Martinez Creek as they were gathering their belongings in a heavy rain. One of the persons, a 48 year old male, drowned and was later recovered from the creek the next day.

Heavy Rain, Bexar

When
September 10, 4:20 PM CST
Where
Bexar County, 1.06 mi W of Cementville
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.502, -98.487

Three homeless men were staying under a culvert on San Pedro. During brief heavy rains, two of the three men were able to swim out, but the third man was discovered drown near the 300 block of Barbara.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Bexar2015-09-1048MaleOutside/Open AreasDirect
Heavy Rain, Bexar2015-09-1050MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595087, 595085, 595086.